Opioids are a highly addictive medication. Due to the opioids effect on the part of the brain that regulates breathing, in high doeses, opioids can cause respiratory depression and death. Opioids should never be combined with any other substance that depress the central nervous system such as alcohol, antihistamines, barbiturates, benzodiazepines (like Xanax), or general anesthetics. These combinations could increase the risk of life-threatening respiratory depression.
Worldwide an estimated 69,000 people die from an opioid overdose each year and there are 15 million people who suffer from opioid dependence. Only 10% of people who need treatment are receiving it.
If you are being prescribed opioids talk with your doctor about alternative pain methods.
Risk factors for opioid overdose?
- People who use prescription opioids, especially in higher doses
- Household members of people in possession of opioids
- Using substances that are mixed with Fentanyl
- People with opioid dependence, especially with a reduced tolerance (following detoxification, release from incarceration, cessation of treatment)
- People who inject opioids
- Using when you are alone
- Mixing substances (especially alcohol or benzos)
- Using substances without testing their strength
People likeley to witness an opioid overdose
- Friends and families of those using opioids
- Health Care Workers
- Emergency Service Workers
- People providing accomodations to people who use substances